Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 206, NWS Bismarck, ND

August 31, 2002Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2002, 8:13 PM MDT for Morton County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2002, 8:13 PM MDT (02:13 UTC)
Expired
Aug 31, 2002, 8:45 PM MDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Morton County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 4:30 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2744 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS53 KBIS 010213
SVRBIS
NDC059-010245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM MDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 845 PM MDT

* AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ST. ANTHONY...OR ABOUT 14 MILES SOUTHWEST
  OF BISMARCK...MOVING EAST AT 25 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4672 10104 4649 10102 4651 10074 4674 10085

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:15 PM MDT, 6 hours 58 minutes earlier.

Area forecast discussion, Aug 31, 1:15 PM MDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT SAT AUG 31 2002

THE LEADING EDGE OF THE MID LEVEL ASCENT REGION WILL OVERTAKE THE
SURFACE TROUGH ROUGHLY FROM SIOUX COUNTY NORTHEAST TO DEVILS LAKE
AROUND 22Z...AT MAX HEATING. THIS SHOULD BE WHERE THE THUNDERSTORMS
WILL FIRE UP. SOME OF THIS ACTIVITY WILL LIKELY BE SEVERE AS IT
MARCHES EAST. ALREADY...THE APPROACHING DISTURBANCE HAS SET OFF
MODERATE THUNDERSTORM ACTIVITY IN THE NORTHWEST QUARTER OF THE
STATE.

THE PASSAGE OF THIS SURFACE TROUGH WILL NOT HOWEVER BE THE END OF
THE CONVECTION THREAT THIS HOLIDAY WEEKEND...AS A WEAK AND THEN A
MODERATELY STRONG SHORT WAVE FOLLOW IN SUCCESSION SUNDAY AFTERNOON
AND SUNDAY NIGHT. THESE FEATURES WILL BRING A CHANCE OF SHOWERS AND
THUNDERSHOWERS.

LABOR DAY MONDAY WILL FINALLY PRESENT A PLEASANTLY DRY NORTHWEST
SURFACE WIND...WITH SUNNY SKIES AS A MID LEVEL RIDGE BUILDS UP OVER
THE ROCKIES.

.BIS...NONE.
RS LEBLANG

In the hours before

Local storm report, Aug 31, 5:33 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

633 PM CDT SAT AUG 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0545 PM    3 SW ST JOHN              ND   1.75 INCH HAIL

08/31/02   ROLETTE                        REPORTED BY STORM

                                          SPOTTER.

0627 PM    1 W MANDAN                ND   1 INCH HAIL

08/31/02   MORTON                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 31, 6:12 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

712 PM CDT SAT AUG 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0642 PM    BISMARCK                  ND   2 INCH HAIL

08/31/02   BURLEIGH                       REPORTED BY PUBLIC.

0649 PM    3 N BISMARCK              ND   1.5 INCH HAIL

08/31/02   BURLEIGH                       REPORTED BY OFF-DUTY

                                          NWS EMPLOYEE.
Local storm report, Aug 31, 7:22 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

822 PM CDT SAT AUG 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0655 PM    ALMONT                    ND   .75 INCH HAIL

08/31/02   MORTON                         EVENT DURATION 10

                                          MINUTES. REPORTED BY

                                          COOPERATIVE OBSERVER.

0748 PM    7 W MANDAN                ND   .88 INCH HAIL

08/31/02   MORTON                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0752 PM    BISMARCK                  ND   1 INCH HAIL

08/31/02   BURLEIGH                       REPORTED BY STORM

                                          SPOTTER.

0753 PM    BISMARCK                  ND   2.5 INCH HAIL

08/31/02   BURLEIGH                       REPORTED BY STORM

                                          SPOTTER.

0805 PM    BISMARCK                  ND   URBAN FLOODING

08/31/02   BURLEIGH                       EVENT DURATION 20

                                          MINUTES. REPORTED BY

                                          HAM RADIO OPERATOR.

                                          STREETS AND OVERPASSES

                                          FILLING WITH WATER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:30 PM MDTSevere Thunderstorm WarningBISBurleigh60 min
Aug 31, 6:41 PM MDTSevere Thunderstorm WarningBISMorton49 min
Aug 31, 6:56 PM MDTSevere Thunderstorm WarningBISKidder64 min
Aug 31, 7:27 PM MDTSevere Thunderstorm WarningBISBurleigh48 min
Aug 31, 8:06 PM MDTSevere Thunderstorm WarningBISSlope54 min
Aug 31, 8:15 PM MDTSevere Thunderstorm WarningBISEmmons, Logan60 min
Aug 31, 8:22 PM MDTSevere Thunderstorm WarningBISSioux53 min
Aug 31, 8:41 PM MDTSevere Thunderstorm WarningBISKidder, Stutsman64 min
Aug 31, 9:50 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh55 min
Aug 31, 10:58 PM MDTSevere Thunderstorm WarningBISDickey62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.